Minocycline hepatitis

Thomas J. Ford, John F. Dillon

    Research output: Contribution to journalArticle

    21 Citations (Scopus)

    Abstract

    Minocycline is an effective antibiotic widely used in the treatment of acne vulgaris. We report a previously well 20-year-old woman who developed liver dysfunction with jaundice and malaise following a 1 year course of minocycline for acne vulgaris. Serum antinuclear antibody was strongly positive (1 : 2560) and liver transaminases were grossly deranged. All other causes of liver disease were excluded. Both the clinical symptoms and laboratory abnormalities resolved spontaneously on stopping the drug. We review the three different types of hepatotoxicity associated with minocycline and draw evidence to support the diagnosis of minocycline-induced autoimmune hepatitis. This case supports the call to monitor patients on minocycline therapy for autoimmune disease of the liver and highlights the need for a multicentre prospective trial of the risks and benefits of long-term minocycline therapy.

    Original languageEnglish
    Pages (from-to)796-799
    Number of pages4
    JournalEuropean Journal of Gastroenterology & Hepatology
    Volume20
    Issue number8
    DOIs
    Publication statusPublished - 2008

    Keywords

    • autoimmune disease
    • autoimmune hepatitis
    • chronic active hepatitis
    • hepatitis
    • iatrogenic disease
    • minocycline
    • monitoring liver function
    • INDUCED AUTOIMMUNE HEPATITIS
    • LUPUS-ERYTHEMATOSUS
    • LIVER-DISEASE
    • ACNE
    • LYMPHADENOPATHY
    • EOSINOPHILIA
    • DERMATITIS
    • FEATURES
    • FEVER
    • LYMPHOCYTOSIS

    Cite this